C. difficile is a strain of bacteria that causes a severe type of diarrhea and intestinal infection. It may also lead to inflammation of the colon.
While it can occur in people of any age, C. difficile (Clostridium difficile) is most common in older adults. People who have recently taken antibiotics and who are in a hospital or long-term care facility are also more likely to develop the infection.
Antibiotics can destroy the healthful bacteria in a person’s intestines, making it easier for disease-causing bacteria, such as C. difficile, to grow in its place.
When a person has C. difficile, the bacteria will be in their stool. This bacteria can contaminate any surface or material that it comes into contact with. C. difficile spores can survive on a surface for up to 5 months without proper decontamination and disinfection.
Surfaces where these spores may live include:
- bed rails
- light switches
- blood pressure cuffs
Healthcare workers can inadvertently spread the infection when they come into contact with the bacteria or spores on one of these contaminated surfaces and then touch or care for another person.
According to the Centers for Disease Control and Prevention (CDC), nearly 500,000 people were infected with C. difficile in the United States in 2011. Approximately 29,000 people who contracted the infection died within 30 days of diagnosis. Many of these people were over 65 years old.
The symptoms of a C. difficile infection include:
Dietary changes are an important part of treating a C. difficile infection, though the exact diet will vary depending on the severity of the infection.
Anyone with this type of infection should make sure to speak with their doctor about what they should and should not eat.
For mild symptoms
Someone with mild diarrhea may benefit from the following:
- resting the stomach as much as possible
- sipping plenty of clear fluids, such as water, herbal tea, and fruit juice mixed with water
- avoiding liquids that are acidic or caffeinated
- eating plain or soft foods, such as crackers, noodles, rice, applesauce, toast, and bananas, where possible
- avoiding foods that are acidic, spicy, fatty, or raw
- avoiding over-the-counter pain relievers, such as aspirin or ibuprofen
For severe symptoms
Someone with severe diarrhea may become very dehydrated, meaning that they have lost too much fluid.
Young children and older adults are at higher risk for dehydration and complications associated with it.
Someone with severe diarrhea may require an oral rehydration solution, such as Gatorade, to prevent complications from occurring. If these do not help or if diarrhea worsens, hospitalization and intravenous fluids may be necessary.
According to one study, introducing healthful bacteria into the diet by consuming probiotic-rich foods or a supplement reduces the symptoms of C. difficile.
Foods rich in probiotics include fermented foods, such as:
Diagnosing C. difficile begins with a thorough medical history and physical examination. The doctor will ask when the symptoms began and discuss their severity.
If the doctor suspects an infection, they may take a small sample of stool for analysis in a lab. This test can determine which species of bacteria is causing the infection, as well as the best antibiotic to treat it.
If tests identify C. difficile, additional testing may be needed to determine whether the infection is damaging the colon. These tests can include:
- Computed tomography (CT) scan, which involves taking multiple X-rays and computer images to look at the internal organs
- Colonoscopy or sigmoidoscopy, which involves passing a tiny camera through the rectum and into the colon. This allows the doctor to directly look at the colon for abnormalities and signs of damage.
When a person develops the C. difficile infection as a result of taking antibiotics for another illness, they may need to stop taking them. However, this may not be possible in all situations, especially for people who have severe infections.
A person who experiences mild symptoms will also require additional antibiotics to get rid of the infection.
Doctors can prescribe a variety of antibiotics, including:
- Vancomycin (Vancocin): A doctor may prescribe 125 milligrams (mg) to be taken by mouth four times a day for 10 days.
- Fidaxomicin (Dificid): This is a new antibiotic that works similarly to vancomycin. The dose is 200 mg twice a day for 10 days and the person will take it by mouth.
- Metronidazole (Flagyl): A person would take 500 mg, three times a day for 10 days, by mouth.
In the past, metronidazole (Flagyl) was the first-line treatment for C. difficile. Now, doctors prefer to prescribe vancomycin or fidaxomicin, if available, as they are more effective.
A person with C. difficile infection should never take antidiarrheal medications due to the risk of serious complications.
Someone with a severe infection and damage to the colon may also require surgery. If a person’s colon is severely damaged, they may need surgery to remove it.
If antibiotics do not work, a doctor may recommend a fecal microbioa transplant (FMT). During this procedure, stool from a healthy donor is collected, rinsed and diluted with saline or another solution, and then transplanted directly into the infected person. Doctors can do this using a colonoscopy, a sigmoidoscopy, or an enema.
This procedure allows healthful gut bacteria from the donor stool to move into the injured or diseased colon, which makes it easier for the colon to heal after a C. difficile infection.
While FMT is a relatively new treatment, there have been no documented cases of a person contracting a new infection from the transplant.
C. difficile infection is a bowel infection that can lead to serious complications without treatment. It is essential for anyone who develops diarrhea or abdominal pain after taking antibiotics to see a doctor.
If a doctor identifies C. difficile infection, they will start treatment immediately.
Dietary changes are an essential part of treatment and can allow the colon rest and heal.